Tricyclic antidepressants are a great place to start in terms of understanding physiology behind toxicology. If you understand the 7 different mechanisms behind TCA toxicity, not only will you understand how to manage a TCA overdose, you will know how to manage many other toxidromes given that they share many mechanisms with TCAs.
What is the on TCA toxicity?
Seven different mechanisms! #7in1 #7fer #AAAKING #PIMPable
Names are commonly -triptylines or -amines, but not all. But, structures help! See a resemblance? #TRIcyclic #structures #MolecularMimicry
Besides your ABCs and H&P, the EKG shall be your friend. Get one early, and be very scared if you see either of these rhythms (wide QRS/vtach or long QT/torsades), but you know what to do: Bicarb or Mag. #JustGotInteresting #keepcalm #GETdaPADZ #NaHCO3 #bicarb #Mg
If dysarrhythmia occurs or refractory to bicarb, 2nd line interventions include: lidocaine (1mg/kg), hyperventilation (alkalosis), hypertonic saline, and magnesium sulfate. #YesIsaidLidocaine #breathefaster #hypertonic&Mag
Give 1-2mg ativan IV or 5-10mg valium IV for seizures. Intubate and use propofol if refractory to benzos. #Good4Agitation
Hypotensive? Fluid resuscitate with crystalloid boluses, continue bicarb, and use norepinephrine if needed. #bolusbolusbolus
Once stabilized, give charcoal. Anticholinergic effects of TCAs will slow gastric emptying, higher likelihood of therapeutic benefit. #charcoalsponge
If all that doesn’t work, intralipid therapy and/or ECMO have been utilized. #lastditch #heregoesnothing
When to suspect?
Patients in the past were on TCAs as a first line agent for their depression, however it is used these days for refractory forms of depression. Identified as “-triptyline’s” and “-amines,” (however not all are named like this!) people have been prescribing less given the advent of safer drugs. That said, you will see TCA toxicity present itself in overdose from time to time, and its good to know about their mechanisms!
Mechanisms of Action/Presentation/Treatment:
I use the mnemonic AAA-KING. There are 7 different mechanisms of action–the king of mechanisms in toxicology! (The AAA looks like a king’s crown if you squint).
Anticholingeric: Presents as hot as a hare (fever), blind as a bat (mydriasis), dry as a bone (dry), red as a beet (flushing), mad as a hatter (delirium), full as a flask (urinary retention). Treat them with benzos and supportive care. Sometimes the agitation is from urinary retention and can be fixed with a foley catheter!
Antihistaminic: Causes sedation. At toxic doses, this can be overwhelmed by the other effects, depending on the drug. If severe, protecting the airway via intubation may be necessary.
Alpha-1 blockade: Hypotension from vasodilation- treat them fluids first and a pressor if that doesn’t work (not dopamine!)
K+ (potassium) blockade: QTc prolongation–watch out for torsades! Give 4-8g mag sulfate.
Inhibition of Reuptake (of norepinephrine, serotonin, and other biogenic amine neurotransmitters): Can cause tachycardia, hypertension, and serotonin syndrome. Treat with sedation… maybe a benzo?
Na+ (sodium) blockade: QRS prolongation, hypotension from bradycardia, and decreased cardiac contractility, leading to ventricular dysrhythmias. Treat with sodium bicarbonate boluses and a drip- you may need to give a lot to keep the QRS from getting too wide.
GABA blockade: Lowers the threshold for seizures and adds to the many reasons these patients get agitated. The treatment? You guessed it, more benzos.
Several drugs which are not classified as antidepressants are very similar to TCAs in terms of their chemical structures. The clinical importance of this similarity becomes clear when overdoses of these drugs present similarly to a TCA overdose, and can be treated the same way. They can also trip a urine drug screen for TCAs! Important “stealth” TCAs include:
First generation antihistamines (diphenhydramine, chlorpheniramine and others)
- Get the usual set of labs and be sure to check for coingestants, but get an EKG ASAP.
- A relatively sensitive marker for TCA toxicity (and cardiotoxicity), would be to look for a “terminal 40ms change (120-270 deg)” on the EKG. In layman’s terms, look for an prominent R wave on lead aVR and a prominent S wave on leads I and aVL. Remember, on a normal EKG, you shouldn’t be seeing a large R wave on aVR and the S wave on I and aVL. And of course, look out for the widened QRS!
- As far as the threshold goes for treating with bicarbonate, QRS >100ms is the accepted threshold to start sodium bicarbonate. Use 2-3 amps of bicarbonate to bolus, do this every 3-5 minutes, with pH goal of 7.5 to 7.55. After the initial bolus, can also consider giving a drip with 3 amps of bicarbonate in 1L D5W at 2X maintenance.
- While bicarbonate will help counter arrythmias both from the sodium load and alkalinization, if you encounter dysrhythmias, consider lidocaine (which is paradoxical because it is also a IB sodium channel blocker) but behaves through altering the conformation to reduce TCA binding to cause sodium channel blockade. Give 1mg/kg as a slow bolus, then continuously at 20-50ug/kg/min. Other adjuncts to consider are hypertonic saline (sodium load to counter sodium channel blockade), hyperventilation (to induce alkalosis), and magnesium sulfate (max 2 g).
- With alkalinization, may have to continue for 12-24 hrs given redistribution within adipose tissue.
- Seizure likelihood increases past a QRS of 120, get IV access so you can administer Valium 5-10 mg or Ativan 1-2mg. If this doesn’t work, you can consider using phenobarbital, or propofol (if not hypotensive). Propofol might be preferred given its easy “on and off” pharmacodynamics. Bolus with .5mg/kg, then titrate between 20-80ug/kg/hr.
- With hypotension, give fluid boluses, and then norepinephrine is the ideal vasopressor if refractory. Start at .04 and titrate up as needed.
- Countering anticholinergic effects is challenging, currently physostigmine is not recommended for this purpose especially for those with arrythmias or are hemodynamically unstable.
- Give early charcoal. TCAs do delay gastric emptying, therefore there is more hope that your TCA will be adsorbed by the charcoal.
- Last ditch effort (if nothing works): Consider doing intralipid emulsion (1.5ml/kg bolus of 20% emulsion, every 5 min). By this point, you will have likely consulted a toxicologist. Also, ECMO is a good consideration with managing hemodynamics.